Ask the doctor: Is it okay to stop taking warfarin when atrial fibrillation stops?
Ask the doctor
Is it okay to stop taking warfarin when atrial fibrillation stops?
Q. Five years ago, my wife, then age 70, woke up one night with a fluttering heartbeat. Her pulse was also very irregular. We went to the emergency room, where she was diagnosed with atrial fibrillation. Her heart rhythm returned to normal in a few hours as she was being treated with intravenous medication, and has stayed that way ever since. She monitors her pulse rate and rhythm several times a week and has routine follow-ups with her cardiologist. No atrial fibrillation has been seen. She has been taking warfarin ever since this started, and her cardiologist wants her to keep taking it indefinitely. Now that the atrial fibrillation is old history, does she still need to keep taking this drug?
A. Your question is a common and extremely important one. An answer based on solid evidence, though, only became available in the past few years, and it shocked many cardiologists.
People with atrial fibrillation are at increased risk for stroke. Why? They tend to develop blood clots in the left atrium, one of the upper chambers of the heart. If such a clot escapes from the atrium, it can travel to, and block, a blood vessel in the brain. If the atrial fibrillation stops, then it's reasonable to assume that blood clots won't keep forming in the atrium and the risk of stroke will drop to normal. This idea was so widely accepted that people who had atrial fibrillation once or twice but who then maintained a normal rhythm, like your wife, were rarely treated with warfarin (Coumadin), a drug that is very effective at preventing strokes in people with atrial fibrillation.